Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

March 30, 2005Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 30, 2005, 3:45 AM CST for Clay County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 3:45 AM CST (09:45 UTC)
Expired
Mar 30, 2005, 4:15 AM CST
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 300945
SVRFSD
IAC041-301015-
/O.NEW.KFSD.SV.W.0001.050330T0945Z-050330T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 415 AM CST

* AT 345 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF GREENVILLE...OR ABOUT 14
  MILES SOUTH OF SPENCER...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE...ROYAL AROUND 350 AM CST
  SPENCER AROUND 405 AM CST
  FOSTORIA AROUND 410 AM CST

LAT...LON 4292 9531 4292 9504 4325 9493 4325 9527

$$

08
2 follow-up statements
000 
WWUS53 KFSD 300958
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CST WED MAR 30 2005

IAC041-301015-
/O.CON.KFSD.SV.W.0001.000000T0000Z-050330T1015Z/
CLAY IA-
358 AM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CST FOR CLAY
COUNTY...

AT 358 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THIS STORM WAS LOCATED 4 MILES SOUTH OF SPENCER...MOVING NORTH AT 45 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPENCER...DICKENS AROUND 400 AM CST
  FOSTORIA AROUND 410 AM CST

LAT...LON 4292 9531 4292 9504 4325 9493 4325 9527

$$

08
000 
WWUS53 KFSD 301015
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 AM CST WED MAR 30 2005

IAC041-301026-
/O.EXP.KFSD.SV.W.0001.000000T0000Z-050330T1015Z/
CLAY IA-
416 AM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 415 AM
CST...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.

LAT...LON 4292 9531 4292 9504 4325 9493 4325 9527

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 9:15 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 29, 9:15 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CST TUE MAR 29 2005

.DISCUSSION...

SIGNIFICANT RAIN SYSTEM COMING INTO THE CWA.  18Z MODELS BEGAN A
TREND TO THE WEST AND THE 00Z NAM HAS CONTINUED THAT TREND.  THE
BEST 300-500 Q-VECTOR CONVERGENCE MAXIMUM NOW MOVES ACROSS EASTERN
SD INTO FAR WRN SD LATER TONIGHT AND TOMORROW.  THIS...COMBINED WITH
THE 700 MB FRONTOGENESIS BEING MAXIMIZED WEST OF KFSD AND KYKN
THROUGH MUCH OF THE NIGHT HAS RESULTED IN A SIGNIFICANT SHIFT TO THE
WEST WITH PRECIPITATION FOR TONIGHT AND TOMORROW.  IN
ADDITION...WITH THE FRONT MOVING MUCH MORE SLOWLY AND THE UPPER
DYNAMICS REMAINING OVER THE ERN CWA THROUGH 00Z OR EVEN LATER...HAVE
SLOWED THE PROGRESSION OF THE PRECIPITATION ACROSS THE CWA.  HAVE
LOWERED POPS TO CHC IN MUCH OF NW IA AND ADJACENT AREAS OF SW MN
FIGURING BEST CHC FOR PRECIPITATION WILL COME WITH ANY CONVECTION
THAT DEVELOPS LATER TONIGHT.  EAST OF THE JAMES RIVER HAVE RAISED
POPS TO LIKELY OR CATEGORICAL OVERNIGHT WITH CHC POPS ALL THE WAY TO
THE WRN BORDER OF THE CWA.  EXPECT THAT AS PV ANOMALY BEGINS TO MOVE
NORTHEAST IT WILL BEGIN TO INTERACT WITH SIGNIFICANT FRONTAL
BOUNDARY.  THIS WILL RESULT IN A RAPID DEVELOPMENT OF MODERATE RAIN
FROM AROUND BON HOMME AND YANKTON COUNTY NORTHEAST TOWARD BROOKINGS
LATER TONIGHT.  THIS BAND OF RAIN SHOULD REALLY INTENSIFY EARLY WED
MORNING AS IT MOVES EAST WITH HEAVIEST RAINFALL NO EXPECT ALONG OR
JUST WEST OF I29 AND THEN EXTENDING EAST TOWARD KMML IN SW MN.  THE
RAINBAND WILL SLOWLY EDGE EAST WARD DURING THE AFTERNOON AND WILL
BEGIN TO SLOWLY WEAKEN LATER IN THE AFTERNOON AS IT MOVES INTO NW
IA.  AS THE WAVE MOVES TO THE NORTHEAST...THE 700 MB FRONTOGENESIS
ACCELERATES TO THE EAST AND THEREFORE EXPECT A RAPID END TO THE
PRECIPITATION AFTER 00Z. DESPITE FACT THAT 850 MB TEMPS WILL FALL
BELOW FREEZING BRIEFLY...EXPECT LOWER LEVELS TO REMAIN ABOVE 0C AND
KEEP PRECIPITATION ALL RAIN.  WILL LET LATER SHIFT EXAMINE IF THERE
IS POSSIBILITY OF SOME MIX ALONG BUFFALO RIDGE WHERE THE ADDED
ELEVATION MAY ALLOW SOME SNOW TO MIX IN LATE.  BUT WILL NOT ADD IN
FOR NOW AS PROBABILITY SEEMS VERY LOW AT THIS TIME.

RAINFALL AMOUNTS IN EXCESS OF ONE INCH ARE LIKELY FROM YKN TO BKN.
WOULD NOT BE SURPRSIED IF A FEW LOCALS EXCEED 1.5 INCHES.
&&

.AVIATION...
RAPID DETERIATION IN AVIATION CONDITIONS EXPECTED IN KFSD AND KSUX
AFTER MIDNIGHT AS LOW CLOUDS AND RAIN MOVE IN.  ALTHOUGH HAVE PUT
TSRA INTO THE PUBLIC FORECAST...CHC IS SO SMALL THAT DID NOT INCLUDE
IN TAF AS ODDS OF AFFECTING AN AIRPORT ARE SMALL.  BY
WEDNESDAY...EXPECT THAT VSBYS WILL GENERALLY BE BELOW 2 MILES WITH
CIGS BELOW 1000 FEET DUE TO PERSISTENT HEAVY PRECIPITATION.
CONDITIONS ARE EXPECTED TO IMPROVE DURING THE LATE AFTERNOON OR
EVENING AS RAIN MOVES EAST OF THE KFSD AND KSUX.  KHON IS EXPECTED
TO HAVE BETTER CONDITIONS BUT BASED ON LATEST ETA RUN EXPECT THAT
THERE MAY BE A BRIEF PERIOD OF MVFR CONDITIONS LATER TONIGHT INTO
TOMORROW MORNING.  HOWEVER...MVFR CONDITIONS NOT EXPECTED TO BE
PERSISTENT AND CONDITIONS SHOULD IMPROVE TO VFR BY EARLY AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Mar 29, 11:20 AM CST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CST TUE MAR 29 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1120 AM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDESPREAD RAIN...WITH EMBEDDED THUNDERSTORMS...ARE EXPECTED TO
DEVELOP LATE TONIGHT ALONG THE INTERSTATE 29 CORRIDOR AND AREAS
FURTHER EAST. THESE THUNDERSTORMS WILL NOT BE SEVERE....BUT COULD
PRODUCE AREAS OF LOCALLY HEAVY RAINFALL OF AROUND ONE INCH.

FIRE DANGER...
TEMPERATURES IN THE UPPER 60S TO LOWER 70S...ALONG WITH BRISK
WINDS OF 15 TO 25 MPH AND RELATIVE HUMIDITIES OF 35 TO 40 PERCENT
WILL PRODUCE A VERY HIGH FIRE DANGER THIS AFTERNOON IN SOUTH
CENTRAL SOUTH DAKOTA...AS WELL AS NORTHEAST NEBRASKA AND MUCH OF
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST AND NORTH WINDS WILL INCREASE LATE TONIGHT THROUGH
WEDNESDAY MORNING...AND COULD REACH 25 TO 35 MPH MIDDAY IN AREAS
ALONG AND EAST OF INTERSTATE 29. SOME WIND GUSTS TO AROUND 45 MPH
WILL BE POSSIBLE FROM SOUTHWEST MINNESOTA INTO NORTHWEST IOWA
LATE MORNING INTO EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.